Heat, Southern Litchfield
- When
- August 12, 10:00 AM EST to 5:00 PM EST
- Where
- Southern Litchfield forecast zone
- Reported by
- ASOS
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
A very warm and humid air mass was in place over northwestern Connecticut on Friday, August 12th. Daytime temperatures were well into the 90s and dewpoints reached into the low to mid 70s.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A very warm and humid air mass was in place over northwestern Connecticut on Friday, August 12th. Daytime temperatures were well into the 90s and dewpoints reached into the low to mid 70s. As a result, heat index values reached around 100 degrees for valley areas during the afternoon and early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 12, 9:28 AM EST, 32 minutes earlier.
Area Forecast Discussion
National Weather Service Albany NY
1028 AM EDT FRI AUG 12 2016
.SYNOPSIS...
Muggy conditions to prevail into the weekend along with the threat
for showers and thunderstorms. Some of this rainfall will be
locally heavy that may result in elevated water levels. The heat
and humidity is expected to break early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1028 AM EDT...Northern two thirds of forecast area is
mostly cloudy, with mostly sunny skies to the south. There were
some showers across the Mohawk Valley, Adirondacks and upper
Hudson Valley, but all have dissipated except one over southern
Washington County. 12Z Albany balloon sounding shows more of a
tall, skinny CAPE with forecast afternoon CAPE of around 1200
J/KG. Upstream at BUF, 12Z sounding showed forecast afternoon CAPE
of around 2200 J/KG. Aloft weak ridging is noted. Lowered POPs for
morning hours based on radar coverage. POPs may be overdone for
later today as well with the ridging aloft. Some showers will pop
up but location/coverage still uncertain. Where they do pop up,
12Z sounding still shows heavy rain primary threat.
Previous...
As daytime heating gets underway, convective temperatures into
the mid 80s and assuming we hold onto the 70+ dewpoints, surface
based parcel instability quickly increases to between 2000-3000
J/KG (locally higher where dewpoints remain into the middle 70s).
Overall wind field does increase to near 20kts but mid level lapse
rates remains rather meager (generally 5-6 c/km). So with the
increase instability and modest wind field, scattered convection
should redevelop through the morning and into the afternoon hours.
Latest runs HRRR/HRRRX point toward widely scattered elements as
dprog/dt from these fields differ significantly from run-to-run.
SPC places all of our region within a marginal risk given the
aforementioned parameters. Heavy rain potential exists with PWATs
still at or above 2 inches, which is 2-3 standard deviations above
normal per the GEFS members.
Temperatures and dewpoints today continue to point toward heat
indices around 100F as we will make no adjustments to the current
headlines.
We will likely see a gradual decrease in convective coverage
across the entire region this evening. Still warm and muggy into
the overnight period with lows mainly into the 70s.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
An active period of weather through the weekend as surface low
develops over the central Great Lakes region with the approach of
the short wave trough through the upper plains and upper
Mississippi River Valley. This in turn will allow for downstream
low level jet magnitudes to further increase and allow for
additional moisture transport into the region. PWATs continue to
climb and maximize through the weekend with values at or even
above 2.50 inches which is 3-4 standard deviations above normal.
Question is convective coverage and locations. Best synoptic
support via model consensus is along a frontal zone which remains
mainly to our north and west of the county warning area through at
least Saturday. Then as the surface low tracks through the St
Lawrence Valley Saturday night, its associated frontal boundary
will slide southward Saturday night into Sunday. This will be the
best potential for a period of moderate to heavy rainfall across
the region. As confidence remains a bit low, and per extensive
collaboration, we will hold off on any flood related headlines at
this time but continue to word the HWO accordingly.
Additional heat related headlines may be needed for Saturday, but
this is highly dependent on how much cloud coverage will be
present. A blended approach of the latest MOS and previous
official forecast suggest the valley locations will be around 100F
again.
A break in the temperatures arrives Sunday night. However,
guidance remains quite high with another wave developing along the
frontal zone and tracking this element across locations to the
south of I90. Therefore, we will keep with previous forecast with
high chance to likely PoPs for these areas with additional
showers/periods-of-rain with thunderstorms. Guidance offers a
variety of solutions with respect to timing but are consistent
with this wave impacting our region.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
A rather active weather pattern remains in place during the long
term period as a cold front remains just south of our forecast area
on Monday. Weak high pressure will try to build into our region on
Tuesday and Wednesday which may provide a couple of dry days before
a cold front drops south from Canada into our region on Thursday.
Thus it looks to be quite wet on Monday and Thursday.
On Monday there will still be a chance of showers and thunderstorms
although PWATS will be decreasing during the day. Highs will be in
the mid 70s to mid 80s with lows Monday night in the upper 50s to
mid 60s.
For Tuesday and Wednesday expect improving conditions. Highs are
expected to be in the mid 70s to mid 80s both days with lows Tuesday
night and Wednesday night in the upper 50s to upper 60s.
On Thursday expect another chance of showers and thunderstorms as a
cold front drops south from Quebec while a wave of low pressure
develops on the frontal boundary near Delmarva. Highs on
Thursday will be in the mid 70s to mid 80s.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
During today, there may be some breaks in the clouds during the
morning hours, but skies will become bkn at 5-6 kft by afternoon.
Scattered showers and t-storms look to be around during the aftn,
but will only address with VCSH right now due to uncertainty
regarding exact timing and coverage. Brief periods of MVFR/IFR
conditions are certainly possible. S-SW winds will be 5 to 10 kts
for today, with the strongest winds in the afternoon hours.
The showers and thunderstorms should lessen in coverage this
evening leaving mid level clouds across the region with light and
variable winds.
Outlook...
Saturday Night: High Operational Impact. Likely SHRA...TSRA.
Sunday: High Operational Impact. Likely SHRA...TSRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
&&
.FIRE WEATHER...
Muggy conditions with high dewpoint will keep relative humidity
values at or above 50% through the weekend. Showers and
thunderstorms will have the capability to produce heavy rainfall
due to high moisture content. Storms are expected to be most
numerous Saturday night into Sunday.
&&
.HYDROLOGY...
Already have humid conditions in place across the region and they
will continue through the weekend. Precipitable water values will
be in the rise exceeding 200 percent of normal for much of the
weekend, Saturday and Saturday night, with values approaching or
exceeding 2.50 inches. Any storm, shower and thunderstorm, will
be capable of producing very heavy downpours especially with
deeper convection. Storms are expected to be the most numerous
Saturday night into Sunday. The threat for at least localized
flash flooding will increase particularly for urban and poor
drainage areas. A flash flood watch may need to be issued with
future forecast updates. Will continue to mention in this in our
Hazardous Weather Outlook, HWOALY.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 6 PM EDT this evening for CTZ013.
NY...Heat Advisory until 6 PM EDT this evening for NYZ041-049-050-
052-053-059>061-064>066-083.
MA...None.
VT...None.
&&
SYNOPSIS...BGM
NEAR TERM...SND/BGM
SHORT TERM...BGM
LONG TERM...11
AVIATION...11
FIRE WEATHER...BGM
HYDROLOGY...BGMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 332 AM EDT FRI AUG 12 2016 CTZ013-NYZ041-049-050-052-053-059>061-064>066-083-131100- SOUTHERN LITCHFIELD-NORTHERN SARATOGA-EASTERN SCHENECTADY- SOUTHERN SARATOGA-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS- EASTERN DUTCHESS-SOUTHEAST WARREN- 332 AM EDT FRI AUG 12 2016 ...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN LITCHFIELD COUNTY IN NORTHWESTERN CONNECTICUT AND FOR THE HUDSON VALLEY FROM THE POUGHKEEPSIE AREA NORTHWARD TO THE GLENS FALLS AREA INCLUDING THE CAPITAL DISTRICT....AND THE CENTRAL AND SOUTHERN TACONICS IN EASTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. IN ADDITION...THERE IS A CHANCE FOR THUNDERSTORMS LATER THIS MORNING INTO THE EVENING HOURS. THERE IS A MARGINAL RISK FOR SOME OF THESE THUNDERSTORMS TO BECOME SEVERE WITH THE MAIN THREAT FROM DAMAGING WIND GUSTS. FURTHERMORE...A PERIOD OF HEAVY RAINFALL MAY ACCOMPANY THESE THUNDERSTORMS WHICH MAY RESULT IN ELEVATED WATER LEVELS. STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. HEAT INDEX VALUES MAY BE NEAR 100 DEGREES AGAIN ON SATURDAY...AND AN ADDITIONAL HEAT ADVISORY MAY BE NEEDED. THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THROUGH WEDNESDAY. THROUGH MONDAY...THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAINFALL. LOCALIZED FLASH FLOODING WILL BE POSSIBLE...WITH THE GREATEST RISK FOR POOR DRAINAGE AND URBAN AREAS. A FLASH FLOOD WATCH MAY BE NEEDED DURING THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND INTO THE WEEKEND. CTZ001-MAZ001-025-NYZ032-033-038>040-042-043-047-048-051-054-058-063- 082-084-VTZ013>015-131100- NORTHERN LITCHFIELD-NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE- NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON- MONTGOMERY-NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE- WESTERN SCHENECTADY-WESTERN ALBANY-EASTERN RENSSELAER-WESTERN GREENE- WESTERN ULSTER-NORTHERN FULTON-SOUTHERN WASHINGTON-BENNINGTON- WESTERN WINDHAM-EASTERN WINDHAM- 332 AM EDT FRI AUG 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LITCHFIELD COUNTY IN NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...ALL OF EAST CENTRAL NEW YORK EXCEPT FOR THE ENTIRE HUDSON VALLEY FROM THE GLENS FALLS AREA TO THE POUGHKEEPSIE AREA AND THE CENTRAL AND SOUTHERN TACONICS...AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS LATER THIS MORNING INTO THE EVENING HOURS. THERE IS A MARGINAL RISK FOR SOME OF THESE THUNDERSTORMS TO BECOME SEVERE WITH THE MAIN THREAT FROM DAMAGING WIND GUSTS. FURTHERMORE...A PERIOD OF HEAVY RAINFALL MAY ACCOMPANY THESE THUNDERSTORMS WHICH MAY RESULT IN ELEVATED WATER LEVELS. STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THROUGH WEDNESDAY. THROUGH MONDAY...THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAINFALL. LOCALIZED FLASH FLOODING WILL BE POSSIBLE...WITH THE GREATEST RISK FOR POOR DRAINAGE AND URBAN AREAS. A FLASH FLOOD WATCH MAY BE NEEDED DURING THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND INTO THE WEEKEND.
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2016Every state in 2016This day in weather historyWarnings in Connecticut, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646023.